(TYLENOL, FEVERALL, TEMPRA)
WHAT IT’S USED FOR
Acetaminophen reduces fever and it relieves the pain of teething, earache, sunburn, cuts, bruises, headache, etc.
7 mg per pound every 4 hours. The dosage we use is 7 milligrams per pound of bodyweight (for metric users, that’s 15mg per kilo). For example: a 22-pound child would get 154 mg (22×7=154). This is about one-teaspoon of children’s liquid. Don’t worry about giving 160mg instead of 154mg – the difference is minimal. This dose can be given every four hours, or realistically, five times a day.
DR. SEARS HELPFUL HINTS
- Acetaminophen starts taking effect within 45 to 60 minutes and should last four hours. If it wears- off too soon, then use a dose of Ibuprofen.
- For very high or stubborn fevers, alternate between Acetaminophen and Ibuprofen every three hours (i.e., give a dose of acetaminophen then three hours later give ibuprofen then three hours later acetaminophen, etc.). These two medications are safe to use together like this.
- 1 tsp (5ml) of children’s liquid contains 160 mg of acetaminophen.
- Feverall brand suppositories are a good alternative if the child is vomiting, or is very resistant to take medicine by mouth. The suppositories can be cut-up to get the proper dose.
- Some packages come with a cup that is “measured” in child’s weight or age – these cups will under dose so you should use your own dropper or cup that measures in teaspoons or milliliters.
Acetaminophen has been safely used in children for many years. There are minimal side-effect concerns in a healthy child. It has a high safety margin, i.e. it takes about seven times the regular dose to be harmful. If given at the proper doses, it is safe to use “around the clock” for several days.
Acetaminophen can be used along with any antibiotic, cold or cough remedy (providing Acetaminophen is not one of the ingredients).
(see dosing chart below)
- Children’s liquid 160mg/5ml
- Chewable tablets 80mg or 160mg
- Junior strength caplets 160mg
- Rectal suppository (Feverall brand) 80mg, 120mg, 325mg (may be cut for proper dose)
A study in 2001 has shown that giving an initial double dose of acetaminophen for high fevers is both safe and more effective to bring down that high fever fast. Only give a double dose if the fever is high. You can only give a double dose once every few days if needed. Any other doses should be the regular dose.
ACETAMINOPHEN ORAL DOSING CHART
Dose is every 4-6 hours. When treating fever or pain, I like to use a “strong but safe” dose so your child will feel better sooner. I have designed this chart with narrow weight ranges so you can give the best dose. Dosing chart for suppositories is below regular chart.
|Weight:||Milligram Dosage||Infant Drops 80mg/0.8ml||Children’s liquid 160mg/5ml||Children’s|
|Junior strength Caps or chews 160mg each|
|5-8 lbs||40mg||½ dropper|
|9-10 lbs||60mg||¾ dropper|
|11-16 lbs||80mg||1 dropper|
|17-21 lbs||120mg||1 ½ droppers|
|22-26 lbs||160mg||2 droppers|
|2 tablets||1 tablet|
|27-32 lbs||200mg||2 ½ dropper|
|1 ¼ tsp|
|2 ½ tablets|
|33-37 lbs||240mg||3 droppers|
|1 ½ tsp|
|3 tablets||1 ½ tablet|
|38-42 lbs||280mg||3 ½ droppers|
|1 ¾ tsp|
|3 ½ tablets|
|43-53 lbs||320mg||4 droppers|
|4 tablets||2 tablets|
|54-64 lbs||400mg||Use Liquid||2 ½|
|5 tablets||2 ½ tablets|
|65-75 lbs||480mg||3 tsp|
|6 tablets||3 tablets|
|76-86 lbs||560mg||3 ½ tsp|
|7 tablets||3 ½ tablets|
|87-95 lbs||640mg||4 tsp|
|8 tablets||4 tablets|
|>95 lbs||Give Adult Dosage|
DOSING CHART FOR ACETAMINOPHEN SUPPOSITORIES
You will notice these doses tend to be a little higher than if given orally. This is safe for two reasons:
- Suppositories are absorbed less consistently than an oral dose.
- Suppositories are meant for short-term use (just while your child can’t tolerate oral intake) and giving a little higher dose for one day will not be harmful.
Doses are every 4-6 hours
|18-23lbs||1 ½ suppository|
|61-90lbs||1 ½ suppository|